Wyoming, 2011

Flash Flood in Wyoming, July 12, 2011

July 12, 2011 · NWS RIW · 1 event in 1 county or zone

A slow moving thunderstorm produced heavy rain and flooding along the east slopes of the Bighorn Mountains. Flooding was reported along Blue Creek in southwest Johnson County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A slow moving thunderstorm produced heavy rain and flooding along the east slopes of the Bighorn Mountains. Flooding was reported along Blue Creek in southwest Johnson County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jul 12, 12:35 PM MST, 3 hours 15 minutes earlier.

Area forecast discussion, Jul 12, 12:35 PM MST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
135 PM MDT TUE JUL 12 2011

SHORT TERM...TONIGHT THROUGH FRIDAY
ACTIVE THUNDERSTORM DAY WITH MOIST PLUME OVER THE AREA COMBINING
WITH ABNORMALLY HIGH SURFACE DEW POINTS. FLASH FLOOD WATCH ISSUED
FOR THE NORTHWEST WHERE MOST ACTIVE THUNDERSTORMS WERE OCCURRING.
THICK CLOUD COVER OVER CENTRAL ZONES IS THINNING WHICH SHOULD
ALLOW INCREASING THUNDERSTORM COVERAGE LATER THIS AFTERNOON. MORE
HEATING OVER NORTHEAST UTAH IS TRANSLATING NORTHWARD INTO
SWEETWATER COUNTY WHERE THUNDERSTORMS WILL CONTINUE TO INCREASE
AND SPREAD NORTH AND NORTHEAST. HIGHEST CALCULATED CAPES ARE OVER
THE FAR NORTH AND EAST. STILL A LOT OF ELEVATED CONVECTION BUT
CONTINUED HEATING SHOULD TRANSLATE TO MORE SURFACE BASED
CONVECTION OVER THE NEXT HOUR OR TWO. THUNDERSTORMS WILL LINGER
INTO THE NIGHT OVER MUCH OF THE AREA...GRADUALLY RETREATING TO
MAINLY THE NORTHEASTERN ZONES AFTER MIDNIGHT. SOMEWHAT DRIER AIR
MOVES IN WEDNESDAY AS NOTED ON THE WATER VAPOR SHOT OVER WESTERN
UTAH AND POINTS SOUTH. EVEN THOUGH THERE WILL BE DRYING THE
MOISTURE LEVELS WILL STILL REMAIN IN THE .5 TO .75 RANGE BUT JUST
NOT THE .75 TO 1 INCH PLUS VALUES OF TODAY. STORMS WILL LIKELY BE
MORE GUSTY WIND AND LIGHTNING DRIVEN BUT WITH SURFACE DEW POINTS
HOLDING IN THE 40S IN MOST AREAS...A FEW STORMS COULD STILL BE
LOCALLY STRONG. DRIER AIR YET IS FORECAST TO MOVE IN THURSDAY INTO
FRIDAY ALONG WITH INCREASING SOUTHWEST WIND AND LOWERING MIN RH'S.
FIRE CONCERNS WILL INCREASE IF ANY ZONES HAVE CRITICAL FUELS...
ESPECIALLY IN THE SOUTHEASTERN ZONES. AS OF NOW...ALL ZONES ARE
STILL GOOD.

LONG TERM...FRIDAY NIGHT THROUGH TUESDAY

GLOBAL MODELS ARE IN GOOD AGREEMENT WITH A DRY SOUTHWEST FLOW ACROSS
THE AREA FRIDAY AND SATURDAY...BETWEEN AN UPPER LOW/TROUGH ACROSS
THE WEST COAST...AND A VERY STRONG RIDGE OVER THE SOUTHERN/SOUTHEAST
STATES. MODELS ARE SHOWING A DISTINCT DISTURBANCE OVER SOUTHERN
CALIFORNIA SATURDAY MORNING THAT IS EXPECTED TO MOVING NORTHEAST
ACROSS THE GREAT BASIN INTO INTERMOUNTAIN WEST LATE
SATURDAY/SATURDAY NIGHT.  HOWEVER...THIS FEATURE HAS VERY LITTLE
MOISTURE AVAILABLE...WITH THE GFS PROGGING PRECIPITABLE WATER VALUES
BETWEEN 0.15 AND 0.35 INCHES.  THUS...BOTH FRIDAY AND SATURDAY WILL
SEE VERY LITTLE IF ANY DIURNAL CONVECTION. COULD SEE RED FLAG
WEATHER CONDITIONS...BREEZY SW WIND AND VERY LOW RH...OVER
PORTIONS OF THE AREA FRIDAY AND SATURDAY...BUT FUELS ARE NOT
CONSIDERED CRITICAL AT THIS TIME.

MODELS CONTINUE TO SHOW THE STRONG RIDGE OVER CENTRAL/SE CONUS
BUILDING WESTWARD SUNDAY AND MONDAY.  THIS WILL HAVE TWO MAIN
IMPACTS...WARMER TEMPERATURES...AND ODDLY ENOUGH A SLIGHTLY BETTER
CHANCE FOR DIURNAL CONVECTION.  AS THE RIDGE SHIFTS WEST...THE VERY
DRY AIRMASS OVER THE AREA WILL ALSO RETROGRADE WESTWARD...BEING
REPLACED BY HIGHER PRECIPITABLE WATER VALUES. THIS INCREASED IN
MOISTURE WILL BE OFFSET BY INCREASING HEIGHT FIELDS AND SYNOPTIC
SUBSIDENCE...ESPECIALLY SUNDAY. HOWEVER...COULD STILL SEE SOME
ISOLATED CONVECTION MAINLY OVER THE EAST/SOUTH SUNDAY
AFTERNOON/EVENING.

ISOLATED TO SCATTERED CONVECTION IS EXPECTED AREA WIDE MONDAY AND
TUESDAY...WITH VERY WARM TEMPERATURES.  CONVECTION WILL BE MAINLY
DIURNAL...BUT SOME OF THE ACTIVITY COULD LAST INTO THE WEE HOURS OF
THE MORNING.

TEMPERATURES WILL BE SEASONAL TO SLIGHTLY ABOVE AVERAGE FRIDAY AND
SATURDAY.  SUNDAY THROUGH TUESDAY WILL SEE TEMPERATURES 5 TO 10
DEGREES ABOVE AVERAGE...WITH WIDESPREAD 90S PROBABLY OCCURRING EAST
OF THE DIVIDE...AS 700MB TEMPS WARM TO NEAR 18C.  COULD SEE SOME
AREAS...ESPECIALLY IN THE BIG HORN BASIN...HITTING THE CENTURY MARK.

AVIATION...
A SUB-TROPICAL DISTURBANCE WILL CONTINUE TO LIFT NORTH ACROSS THE
GREAT BASIN THIS EVENING. THIS DISTURBANCE WILL PROVIDE PLENTY OF
SUPPORT FOR WIDESPREAD THUNDERSTORM ACTIVITY. VFR CONDITIONS WITH
BRIEF MVFR/IFR CONDITIONS IN TSRA ARE EXPECTED ACROSS THE REGION
THIS EVENING WITH ISOLD SHOWERS AND STORMS CONTINUING AFTER 06Z INTO
THE MORNING. ISOLATED SEVERE STORMS WITH STRONG AND ERRATIC WIND
GUSTS OVER 50KTS AND LARGE HAIL WILL BE POSSIBLE VCNTY AND NORTHEAST
OF A KCPR-KWRL-KP60 LINE LATE THIS AFTERNOON AND EVENING. A DRIER
AIRMASS WILL PUSH INTO THE WEST AFTER 12Z WITH MOST THUNDERSTORMS
LIFTING INTO THE NORTHERN AND EASTERN PORTIONS OF THE STATE AFTER
06Z AND INTO THE HIGH PLAINS AFTER 12Z WED.

FIRE WEATHER...
ACTIVE THUNDERSTORM PERIOD THROUGH THIS EVENING WITH POTENTIAL FOR
STRONG TO SEVERE THUNDERSTORMS INCLUDING HEAVY RAIN AND FREQUENT
LIGHTNING. BECOMING DRIER WEDNESDAY AND THURSDAY WITH INCREASING
SOUTHWEST WINDS AND MUCH LOWER MIN RELATIVE HUMIDITIES. HOWEVER
THERE WILL STILL BE ISOLATED TO AT LEAST WIDELY SCATTERED GUSTY
THUNDERSTORMS WITH LIGHTNING AGAIN WEDNESDAY. EVEN SCATTERED GUSTY
WIND COVERAGE IS EXPECTED IN THE SOUTHWEST WEDNESDAY AFTERNOON AND
SPREADING INTO PARTS OF THE WESTERN MOUNTAINS LATE WEDNESDAY
AFTERNOON AND EVENING. MIN RH'S WILL DIMINISH INTO THE TEENS EAST
OF THE DIVIDE BY THURSDAY AND IN MOST OF THE AREA FRIDAY.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 9 PM MDT THIS EVENING WYZ001-002-012-013.

&&

SHORT TERM...SKRBAC
LONG TERM...WM
AVIATION...ALLEN
FIRE WEATHER...SKRBAC
Hazardous weather outlook, Jul 12, 11:12 AM MST, 4 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
1212 PM MDT TUE JUL 12 2011

WYZ001>020-022>030-131100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
1212 PM MDT TUE JUL 12 2011

...FLASH FLOOD WATCH FOR MUCH OF TETON AND PARK COUNTIES THROUGH 9
PM MDT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS WILL OCCUR TODAY. A FEW
THUNDERSTORMS THIS AFTERNOON AND EVENING...COULD BECOME SEVERE
ESPECIALLY OVER JOHNSON AND NATRONA COUNTIES...THE BIGHORN BASIN
AND OVER THE NORTHWEST MOUNTAINS...WITH LARGE HAIL AND DAMAGING WINDS
BEING THE PRIMARY HAZARDS. IN ADDITION...VERY HEAVY RAINFALL COULD
RESULT IN FLASH FLOODING.

RIVERS AND CREEKS WILL REMAIN HIGH AND SWIFT IN MANY AREAS...FOR AT
LEAST THE NEXT SEVERAL DAYS...WITH MOST OF THEM CONTINUING TO SLOWLY
RECEDE. ONLY LOCALIZED MINOR FLOODING OF MAINLY AGRICULTURE LANDS IS
EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED WEDNESDAY AFTERNOON
AND EVENING.

VERY WARM TEMPERATURES...BREEZY CONDITIONS...AND LOW RELATIVE
HUMIDITY...ESPECIALLY IN THE WIND CORRIDOR FROM ROCK SPRINGS TO
CASPER...THURSDAY THROUGH SATURDAY...WILL ALL COMBINE FOR AN
ELEVATED FIRE SPREAD RISK...ANYWHERE FUELS HAVE CURED.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SEVERE WEATHER AND FLOODING TO THE
NATIONAL WEATHER SERVICE AT 1-800-211-1448. THANK YOU.

TEAM RIVERTON

In the hours before

Special weather statement, Jul 12, 2:09 PM MST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
309 PM MDT TUE JUL 12 2011

WYZ020-022-122215-
CASPER MOUNTAIN-NATRONA COUNTY LOWER ELEVATIONS-
309 PM MDT TUE JUL 12 2011

...THUNDERSTORMS MOVING NORTH ACROSS NATRONA COUNTY...

A WIDE...EAST TO WEST ORIENTED BAND OF THUNDERSTORMS WILL BE
TRACKING NORTH ACROSS NATRONA COUNTY INCLUDING PORTIONS OF THE
VICINITY OF CASPER THROUGH 415 PM THIS AFTERNOON. THESE STORMS WILL
PRODUCE LOCALLY HEAVY HEAVY RAINFALL...FREQUENT CLOUD TO GROUND
LIGHTNING...SMALL HAIL AND WIND GUSTS OF 25 TO 40 MPH.

BE ALERT FOR THE POSSIBILITY OF RAPID RISES OF SMALL STREAMS AND
CREEKS. SEEK SHELTER IF THREATENING WEATHER APPROACHES.

LIPSON
Special weather statement, Jul 12, 2:25 PM MST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
325 PM MDT TUE JUL 12 2011

WYZ002>004-122215-
ABSAROKA MOUNTAINS WY-CODY FOOTHILLS WY-NORTH BIG HORN BASIN WY-
325 PM MDT TUE JUL 12 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PARK COUNTY UNTIL 415 PM
MDT...

AT 320 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF DEAD INDIAN PASS...OR 17
MILES NORTHWEST OF CODY...MOVING NORTH AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
POSSIBLE WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
STATE HWY 296 MILE MARKER 40...DEAD INDIAN PASS AND HWY JCT 296 AND
120 AROUND 335 PM MDT.
STATE HWY 296 MILE MARKER 30 AND STATE HWY 120 MILE MARKER 120 AROUND
340 PM MDT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

BRIEF HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES
AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A
FLOODED ROADWAY.

A FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 9 PM THIS EVENING.

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4500 10914 4493 10885 4459 10920 4461 10943
      4501 10944
TIME...MOT...LOC 2124Z 180DEG 17KT 4468 10932

LIPSON
Special weather statement, Jul 12, 2:34 PM MST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
334 PM MDT TUE JUL 12 2011

WYZ017-019-030-122300-
EAST SWEETWATER COUNTY-GREEN MOUNTAINS AND RATTLESNAKE RANGE-
WIND RIVER BASIN-
334 PM MDT TUE JUL 12 2011

...THUNDERSTORMS MOVING NORTH ACROSS EASTERN SWEETWATER AND
EASTERN FREMONT COUNTIES...

A CLUSTER OF THUNDERSTORMS WILL BE TRACKING NORTH ACROSS
EASTERN SWEETWATER AND EASTERN FREMONT COUNTIES THROUGH 5 PM
THIS AFTERNOON. SOME OF THESE STORMS WILL PRODUCE LOCALLY HEAVY HEAVY
RAINFALL...FREQUENT CLOUD TO GROUND LIGHTNING...SMALL HAIL AND WIND
GUSTS OF 25 TO 40 MPH.

BE ALERT FOR THE POSSIBILITY OF RAPID RISES OF SMALL STREAMS AND
CREEKS. SEEK SHELTER IF THREATENING WEATHER APPROACHES.

LIPSON
Special weather statement, Jul 12, 2:59 PM MST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
359 PM MDT TUE JUL 12 2011

WYZ002-015-016-122245-
ABSAROKA MOUNTAINS WY-UPPER WIND RIVER BASIN WY-WIND RIVER MOUNTAINS
EAST WY-
359 PM MDT TUE JUL 12 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FREMONT COUNTY UNTIL
445 PM MDT...

AT 352 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HWY JCT 26 AND UNION PASS RD...OR 10 MILES
NORTHWEST OF DUBOIS...MOVING EAST AT 15 MPH.

PEA SIZE HAIL AND LOCALLY HEAVY RAINFALL IS LIKELY WITH THIS STORM.

THIS STORM WILL BE NEAR...
U.S. HWY 287/26 MILE MARKER 50 AROUND 410 PM MDT.
DUBOIS AROUND 425 PM MDT.
U.S. HWY 287/26 MILE MARKER 60 AROUND 440 PM MDT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING. IF HIKING IN THE SURROUNDING MOUNTAINS...BE ALERT
FOR THREATENING WEATHER AND SEEK SHELTER AT THE FIRST SIGN OF
LIGHTNING.

BRIEF HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES
AND UNDERPASSES...IS POSSIBLE. DO NOT DRIVE YOUR VEHICLE ON A
FLOODED ROADWAY.

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4369 10945 4347 10945 4353 10994 4371 10991
TIME...MOT...LOC 2156Z 278DEG 15KT 4361 10980

LIPSON
Special weather statement, Jul 12, 3:29 PM MST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
429 PM MDT TUE JUL 12 2011

WYZ004-006-122315-
NORTH BIG HORN BASIN WY-SOUTHEAST BIG HORN BASIN WY-
429 PM MDT TUE JUL 12 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BIG HORN AND
NORTHWESTERN WASHAKIE COUNTIES IN NORTH CENTRAL WYOMING UNTIL 515 PM
MDT...

AT 424 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
RAPIDLY DEVELOPING STRONG THUNDERSTORM 9 MILES NORTH OF STATE HWY
431 MILE MARKER 20...OR 23 MILES EAST OF MEETEETSE...MOVING
NORTHEAST AT 15 MPH.

HAIL UP TO ONE-QUARTER TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH
THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
RURAL SOUTHWESTERN BIG HORN COUNTY THROUGH 515 PM MDT
RURAL NORTHWESTERN WASHAKIE COUNTY THROUGH 515 PM MDT

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

BRIEF HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES
AND UNDERPASSES...IS ALSO POSSIBLE. DO NOT DRIVE YOUR VEHICLE ON A
FLOODED ROADWAY.

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4445 10836 4418 10788 4405 10836 4413 10852
TIME...MOT...LOC 2228Z 210DEG 12KT 4415 10840

LIPSON
Special weather statement, Jul 12, 3:32 PM MST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
432 PM MDT TUE JUL 12 2011

WYZ004-008-009-122315-
BIGHORN MOUNTAINS SOUTHEAST WY-BIGHORN MOUNTAINS WEST WY-NORTH BIG
HORN BASIN WY-
432 PM MDT TUE JUL 12 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BIG HORN AND
NORTHWESTERN JOHNSON COUNTIES IN NORTH CENTRAL WYOMING UNTIL 515 PM
MDT...

AT 428 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PAINTROCK CANYON...OR 18 MILES NORTH OF TEN
SLEEP...MOVING NORTHWEST AT 30 MPH.

HAIL UP TO ONE-QUARTER OF AN INCH IN DIAMETER IS EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
SHELL FALLS...U.S. HWY 14 MILE MARKER 30 AND SHELL AROUND 505 PM MDT.
SHELL CANYON AND U.S. HWY 14 MILE MARKER 20 AROUND 510 PM MDT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

BRIEF HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES
AND UNDERPASSES...IS ALSO POSSIBLE. DO NOT DRIVE YOUR VEHICLE ON A
FLOODED ROADWAY.

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4466 10752 4464 10752 4465 10750 4462 10747
      4460 10738 4457 10736 4457 10695 4456 10694
      4417 10727 4420 10756 4468 10794
TIME...MOT...LOC 2232Z 154DEG 27KT 4433 10751

LIPSON

The radar

The Riverton/Lander radar (KRIW), 132 km away, was scanning. The volume nearest the first event began at 22:51 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Johnson

When
July 12, 3:50 PM MST to 4:20 PM MST
Where
Johnson County, 6.57 mi WSW of Barnum to 4.2 mi WSW of Barnum
Cause
Heavy Rain
Reported by
Public
Coordinates
43.640, -107.045

The public reported 1.9 of rain at the Blue Creek Ranch near Barnum. The creek was out of its banks and flooding property at the ranch. The creek was reportedly carrying a significant amount of debris out of a nearby canyon.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2011Every state in 2011This day in weather historyWarnings in Wyoming, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 326997.